The rectifiability threshold in abelian groups

Abstract

For any abelian group G and integer t ≥ 2 we determine precisely the smallest possible size of a non-t-rectifiable subset of G. Specifically, assuming that G is not torsion-free, denote by p the smallest order of a non-zero element of G. We show that if a subset SG satisfies |S| ≤ ⌌log t p⌍, then S is t-isomorphic (in the sense of Freiman) to a set of integers; on the other hand, we present an example of a subset SG with |S| = ⌌log t p⌍ + 1 which is not t-isomorphic to a set of integers.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    Y. F. Bilu, V. F. Lev and I. Z. Ruzsa: Rectification principles in additive number theory, Discrete Comput. Geom. (Special Issue) 19(3) (1998), 343–353.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    J. Browkin, B. Diviš and A. Schinzel: Addition of sequences in general fields, Monatsh. Math.82(4) (1976), 261–268.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    C. R. Johnson and M. Newman: A surprising determinant inequality for real matrices, Math. Ann.247 (1980), 179–186.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    S. V. Konyagin and V. F. Lev: Combinatorics and linear algebra of Freiman’s isomorphism, Mathematika47(1–2) (2000), 39–51.

    MATH  MathSciNet  Article  Google Scholar 

  5. [5]

    M. Nathanson: Additive number theory. Inverse problems and the geometry of sumsets; Graduate Texts in Mathematics 165 (1996), Springer-Verlag, New York.

    Google Scholar 

  6. [6]

    A. Schinzel: An inequality for determinants with real entries, Colloq. Math.38(2) (1977/78), 319–321.

    MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Vsevolod F. Lev.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Lev, V.F. The rectifiability threshold in abelian groups. Combinatorica 28, 491–497 (2008). https://doi.org/10.1007/s00493-008-2299-8

Download citation

Mathematics Subject Classification (2000)

  • 11P70
  • 11B75